To the Editor: Topiramate, an antiepileptic medication, is often used as an adjunctive mood stabilizer for patients with bipolar disorder (1). Potential weight loss makes this medication appealing; however, depression is another reported side effect (2). We report on three patients with bipolar disorder in which topiramate may have exacerbated depression. Topiramate was prescribed in lieu of higher doses of the patients’ current mood stabilizers because of concerns about weight gain.
Ms. A, a 24-year-old woman, was seen with irritability and mild depression. She was currently taking gabapentin and zolpidem. Treatment with topiramate was initiated at 25 mg/day and titrated to 50 mg/day. After 2 days at the higher dose, Ms. A reported severe depression and suicidal ideation. Topiramate was promptly discontinued; 1 week later Ms. A no longer felt hopeless or suicidal.
Ms. B, a 40-year-old woman, reported racing thoughts but no depressive symptoms; her current medications were valproic acid, risperidone, and cetirizine. Treatment with topiramate was titrated to 50 mg/day over 1 week. One week later Ms. B reported severe depression with anergia and anhedonia. Decreasing her dose of topiramate stepwise over 2 days relieved her depressive symptoms.
Ms. C, a 34-year-old woman taking fluoxetine, thyroxine, and valproic acid, was seen with irritability, racing thoughts, psychomotor agitation, and anxiety. Topiramate therapy was initiated, and the dose was titrated over 1 week to 50 mg/day. Two weeks later Ms. C called to report severe depression, vague suicidal ideation, and anhedonia. Her dose of topiramate was decreased to 25 mg/day and discontinued 3 days later. Three days after discontinuation Ms. C reported not being depressed.
We report on these patients to highlight a possible relationship between topiramate and substantial depression in patients with bipolar disorder. Symptoms of depression began or increased within 1 week of topiramate treatment or with titration to 50 mg/day. Each of the patients experienced significant relief from depression 1 to 2 weeks after discontinuation of topiramate. The close association with onset of the most severe depression these patients had ever experienced is notable. However, although no new medications had been initiated in the previous 3 months in any of these cases, all of the patients had a diagnosis of bipolar disorder, so the onset of depression could have been coincidental. Their depression may also have been due to a synergistic interaction between topiramate and their other medications. These symptoms of depression correlate with the neurology literature (2, 3), in which psychiatric disorders are noted to occur with topiramate therapy. Although topiramate has been shown to be effective in mood stabilization, physicians prescribing it should be aware that serious depression might be an adverse effect. This observation merits further research.